Symptoms of Dog Leg PainIf your dog is limping, it’s a sure bet that he’s having dog leg pain or foot pain. But there are other signs as well. He may not be as active as usual. He may be reluctant to play, to climb stairs, or to jump on or off furniture. He may lick the sore leg a lot - maybe so much that he is losing hair in the spot that hurts. Also, if you touch the spot, he say cry out, or he may snap at you.Obviously, if your dog shows signs of leg pain, you should take him to the vet.
Diagnosing Dog Leg PainDog leg pain can be caused by a lot of different things. It can be caused by injury to the leg, arthritis, hip dysplasia, and a host of other things.If you take your dog to the vet for leg pain, your vet will give him a thorough physical exam. This will involve moving the sore leg (your dog won’t like this part, and may have to be muzzled if he’s likely to snap at the vet) and watching how your dog walks. Your vet will be interested to see if your dog has pain in just one leg or in more than one leg, such as both back legs (which might indicate dip dysplasia) or in all legs (which might indicate arthritis). Your vet may take some x-rays as well.
Treating Dog Leg PainObviously the treatment for dog leg pain will depend on the cause. For instance, hip dysplasia may require surgery. If your dog has broken his leg due to trauma, the leg must be set, and surgery might be required as well.But regardless of the cause, the pain itself must be treated. There are a number of dog pain medications available to treat pain in dogs, and the most commonly prescribed are called NSAIDS, which is an abbreviation for non-steroidal anti-inflammatory drugs. These include over-the-counter medications such as aspirin and a number of prescription drugs.
If NSAIDS don’t do the trick, stronger medications can be prescribed, so be sure to let your vet know if your dog continues to display signs of pain.
DO NOT give your dog any over the counter medications made for humans without the advice of a veterinarian. Drugs such as ibuprofen (Advil) can be very dangerous in low doses.